Alert archive / Texas / Tornado Warnings in 2021

Tornado Warning 17, NWS Midland/Odessa, TX

May 31, 2021Terrell County, Texas

NWS Midland/Odessa, TX issued this tornado warning at May 31, 2021, 7:26 PM CDT for Terrell County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2021, 7:26 PM CDT (00:26 UTC)
Expired
May 31, 2021, 8:00 PM CDT
In force
34 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
3.0 in

County Terrell County, TX

The radar

The Laughlin AFB radar (KDFX), 168 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 12:16 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2021-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2624 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2021-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2624 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
2.8
Supercell composite
11.0

Open this sounding in Storm Lab

The text

As transmitted.

751 
WFUS54 KMAF 010026
TORMAF
TXC443-010100-
/O.NEW.KMAF.TO.W.0017.210601T0026Z-210601T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Midland/Odessa TX
726 PM CDT Mon May 31 2021

The National Weather Service in Midland has issued a

* Tornado Warning for...
  South central Terrell County in southwestern Texas...

* Until 800 PM CDT.
    
* At 725 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 17 miles southwest of Pumpville, or 18 miles southeast
  of Dryden, moving east at 35 mph.

  HAZARD...Tornado and hail up to three inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  south central Terrell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 2980 10180 2981 10182 2979 10182 2981 10185
      2980 10191 2978 10193 2980 10194 2980 10196
      2982 10197 2980 10199 2980 10204 2979 10205
      2979 10212 2995 10208 2985 10176 2978 10176
      2979 10178 2978 10181
TIME...MOT...LOC 0025Z 291DEG 29KT 2980 10199 

TORNADO...RADAR INDICATED
HAIL...3.00IN

$$

80
1 follow-up statement
274 
WWUS54 KMAF 010039
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
739 PM CDT Mon May 31 2021

TXC443-010100-
/O.CON.KMAF.TO.W.0017.000000T0000Z-210601T0100Z/
Terrell TX-
739 PM CDT Mon May 31 2021

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR SOUTH
CENTRAL TERRELL COUNTY...
    
At 739 PM CDT, a severe thunderstorm capable of producing a tornado
was located 14 miles southwest of Pumpville, or 19 miles southeast of
Dryden, moving southeast at 30 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
south central Terrell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 2980 10180 2981 10182 2979 10182 2981 10185
      2980 10191 2978 10193 2980 10194 2980 10196
      2982 10197 2980 10199 2980 10204 2979 10205
      2979 10212 2995 10208 2985 10176 2978 10176
      2979 10178 2978 10181
TIME...MOT...LOC 0039Z 285DEG 25KT 2981 10192 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

80

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 31, 7:15 PM CDT, 11 minutes earlier.

Area forecast discussion, May 31, 7:15 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
715 PM CDT Mon May 31 2021

.DISCUSSION...

&&

.AVIATION...
Currently have ongoing severe storms south of a Pecos to Midland
line with very gusty wind and hail... but starting to get
redevelopment back over SE NM. MVFR cigs and vsbys near any
storm... expect widespread low clouds to return tonight. Less
storms Tuesday.

&&

.PREV DISCUSSION... /issued 244 PM CDT Mon May 31 2021/

DISCUSSION...
The potential for severe weather will continue through this
afternoon due to very abundant low level moisture. The greatest
threat will be in the western portion of the severe thunderstorm
watch the next several hours due clearing skies creating higher
surface temperatures. Skies will likely clear in the eastern
portions of the watch later allowing the potential for severe
weather to shift east. Large hail will be the primary threat. In
addition, PWAT values well above normal indicate a saturated
airmass that will continue the possibility of flash flooding
through tonight. Models are not consistent with QPF amounts and
locations so have broadened the flash flood watch and extended it
in time until tomorrow morning giving the midnight shift a chance
to reevaluate further.

The upper level trough supporting the convection will slowly move
east tomorrow allowing PoPs to diminish the remainder of the week.
However the trough will deposit a cutoff low over Mexico that will
linger for several days continuing some chance for scattered
showers. Temperatures will remain below normal through the period.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     60  77  60  81 /  70  20  30  30
Carlsbad                       61  79  61  84 /  40  30  30  50
Dryden                         66  81  65  83 /  50  40  50  40
Fort Stockton                  61  78  62  83 /  50  40  40  50
Guadalupe Pass                 57  76  59  80 /  20  30  30  50
Hobbs                          57  77  58  81 /  40  30  40  40
Marfa                          54  79  53  82 /  30  50  40  60
Midland Intl Airport           60  78  61  81 /  60  20  30  30
Odessa                         60  79  62  82 /  50  20  30  30
Wink                           61  81  62  86 /  40  30  30  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Flash Flood Watch until 7 AM CDT Tuesday for Andrews-Borden-
     Crane-Dawson-Ector-Gaines-Glasscock-Howard-Martin-Midland-
     Mitchell-Reagan-Scurry-Upton.

&&
Hazardous weather outlook, May 31, 7:01 PM CDT, 25 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
701 PM CDT Mon May 31 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-020015-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
701 PM CDT Mon May 31 2021 /601 PM MDT Mon May 31 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect for Pecos, Reagan, Terrell,
and Upton Counties until 9 PM CDT.

A Flash Flood Watch is in effect for the Permian Basin and Western
Low Rolling Plains.

There is a slight risk of severe storms this evening over most of
West Texas and Southeast New Mexico, capable of producing large
hail, damaging winds, and an isolated tornado.  Heavy rain may also
result in flash flooding.

Elsewhere, thunderstorms are possible tonight.  Any storms that do
develop will be accompanied by frequent lightning, small hail, gusty
winds, and brief, heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a marginal risk of severe storms Tuesday and Wednesday,
capable of producing large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Special weather statement, May 31, 5:49 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
549 PM CDT Mon May 31 2021

TXZ061-068-312315-
Crane TX-Ector TX-
549 PM CDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ECTOR...NORTHERN
CRANE AND WESTERN UPTON COUNTIES UNTIL 615 PM CDT...

At 549 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Crane, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Crane, Pleasant Farms and Crane County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
western Texas.

LAT...LON 3136 10265 3153 10269 3172 10233 3137 10231
TIME...MOT...LOC 2249Z 258DEG 20KT 3147 10258

88
Special weather statement, May 31, 5:50 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
450 PM MDT Mon May 31 2021

NMZ028-312330-
Eddy County Plains NM-
450 PM MDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY AND
NORTHWESTERN LEA COUNTIES UNTIL 530 PM MDT...

At 450 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Artesia, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lea County Zip Franklin Memorial Airport and Loco Hills.

A Severe Thunderstorm Watch remains in effect until 600 PM MDT for
southeastern New Mexico.

LAT...LON 3297 10427 3296 10386 3290 10381 3287 10382
      3269 10429 3290 10434
TIME...MOT...LOC 2250Z 229DEG 18KT 3289 10421
Special weather statement, May 31, 6:04 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
604 PM CDT Mon May 31 2021

TXZ068-069-075-312345-
Pecos TX-Crane TX-Upton TX-
604 PM CDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...SOUTHERN
CRANE AND SOUTHWESTERN UPTON COUNTIES UNTIL 645 PM CDT...

At 604 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles southwest of Crane, moving east at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
McCamey, Upton County Airport, Girvin, King Mountain, Cordona Lake
and Imperial.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
western and southwestern Texas.

LAT...LON 3108 10219 3108 10237 3107 10233 3103 10229
      3104 10225 3103 10221 3100 10222 3107 10264
      3114 10275 3136 10265 3138 10210
TIME...MOT...LOC 2304Z 284DEG 30KT 3124 10258

88
Special weather statement, May 31, 7:14 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
614 PM MDT Mon May 31 2021

NMZ028-010100-
Eddy County Plains NM-
614 PM MDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EDDY AND WESTERN LEA
COUNTIES UNTIL 700 PM MDT...

At 614 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Avalon, or 17 miles north of Carlsbad, moving east at
15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Avalon, Brantley Lake State Park and Lake Avalon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3275 10422 3273 10381 3271 10381 3238 10407
      3257 10442
TIME...MOT...LOC 0014Z 291DEG 12KT 3264 10419

87
Special weather statement, May 31, 7:22 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
722 PM CDT Mon May 31 2021

TXZ279-282-010100-
Central Brewster County TX-Lower Brewster County TX-
722 PM CDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BREWSTER COUNTY
UNTIL 800 PM CDT...

At 722 PM CDT, Doppler radar was tracking a strong thunderstorm 28
miles southwest of Sanderson, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Brewster County.

LAT...LON 2981 10287 2998 10280 3005 10258 2979 10238
      2977 10238 2976 10241 2978 10247 2978 10251
      2977 10251 2975 10255 2977 10257 2975 10258
      2973 10262 2973 10266 2975 10267 2971 10269
TIME...MOT...LOC 0022Z 287DEG 28KT 2988 10276
Local storm report, May 31, 7:23 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
723 PM CDT MON MAY 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             20 S FORT STOCKTON      30.60N 102.89W
05/31/2021  E1.00 INCH       Pecos              TX   TRAINED SPOTTER

            SPOTTER REPORTS NICKEL TO QUARTER SIZE HAIL 20 MILES
            SOUTH OF FORT STOCKON ON 285.

&&

DEVIN.CHEHAK

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:22 PM CDTSpecial Weather StatementMAF38 min
May 31, 8:14 PM CDTRiver Flood WarningMAFMitchell37 hr
May 31, 8:31 PM CDTSpecial Weather StatementMAFTerrell14 min
May 31, 10:17 PM CDTHigh Wind WarningMAFCulberson4 hr
Jun 1, 6:33 PM CDTSevere Thunderstorm WarningMAFPresidio57 min
Jun 1, 6:35 PM CDTSpecial Weather StatementMAFGaines40 min

Nearby

Tornado Warnings in Texas, 2021Every tornado warning in 2021Tornadoes in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.